What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 20, 2:52 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 20, 2:52 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Gray ME
352 PM EDT Thu Jul 20 2017
.SYNOPSIS...
Widely scattered thunderstorms across the region will weaken
quickly after sunset tonight. Temperatures will slowly fall back
into the 60s for most locations. Friday temperatures tick up a
degree or two...as westerly...offshore flow dominates.
Temperatures remain warm into the weekend. A low pressure
system may bring cooler weather and more potential for rainfall
Sunday night into early next week.
&&
.NEAR TERM /TONIGHT/...
Jet streak moving into the Northeast is leading to a broad area
of upper divergence over the forecast area this afternoon and
into the evening. Given the warm and humid air mass in place at
the surface...there is sufficient instability for thunderstorms.
Areas of enhanced surface convergence...like heating of the
terrain or sea breeze boundaries...will be the most likely focus
for convection. There is also a s/wv trof approaching that may
allow convection to persist across the Nrn zones past the loss
of daytime heating...but otherwise diurnal cooling will signal
the weakening of most storms. Until that time any stronger
updraft could produce a strong wind gust or two given effective
shear around 35 to 40 kts.
Some patchy fog is possible late tonight...especially any areas
that picked up a little rainfall today. With the boundary fairly
stagnant over the area...low temps will be similar to the past
couple of nights.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Fri expect similar temps overall...as mid level temps remain
fairly consistent. Wly flow may allow for a little extra
downslope warming in the favored locations. Another weak wave
is forecast to approach the area during the day...and will
likely spark another round of widely scattered showers or
storms. We also take another step down in humidity...and Fri
night should be a little cooler than the previous days.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
The models remain in decent agreement on the long wave pattern
through the first half of next week. Thereafter, we continue to
see big differences emerge regarding the degree of residual
troffiness here in New England downstream of the central CONUS
ridge. Overall, we're likely to see both heights and temperatures
run below average for much of the extended period. We begin the
period with a westerly flow and a broad low amplitude trough here
in New England. The weak ridging promised for Sunday in response
to digging upstream shortwave energy over the Great Lakes has all
but disappeared. The upshot is that the baroclinic zone will stall
further north over New England...and any clearing will be confined
to the international border area as well as our eastern Maine zones
as high pressure over eastern Canada briefly noses into the forecast
area. By the start of the new work week, this shortwave energy has
carved out a sizable trough across the Great Lakes and northeast
CONUS. The trough axis will inch eastward across the region through
the first half of next week keeping the region seasonably cool
and unsettled. In the dailies...we begin the period with a cold
front stretching from our international border area through northern
Maine into New Brunswick. This cold front will settle south across
the region Saturday and Saturday night with clouds and scattered
convection. By Sunday morning...the boundary will be stalled
across southern New England with any clearing confined to the
international border area and our northern and eastern Maine zones
as high pressure briefly noses in. Elsewhere...it'll be a mostly
cloudy day with the best chance for showers across southern and
western New Hampshire. By Sunday night...the frontal zone will
ride back north with attendant cloud shield as well as increasing
pops and cool unsettled weather in response to evolving upper
trough. This cool unsettled weather is expected to linger through
the first half of the upcoming work week.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Short Term...Widely scattered TSRA will continue into the
evening...weakening after sunset. Confidence is too low to
include at any of the terminals with significant lead time.
Otherwise VFR conditions return tonight. LEB and HIE will be
clear...cool...and calm enough to see some fog possible after
midnight. VFR conditions continue Fri...though an afternoon wave
may spark some SHRA or TSRA in the mtns. HIE could see
precip...but again confidence is low.
Long Term...
Sat...Sct MVFR in -shra/-tsra.
Sun - Tue...areas of MVFR in -shra/-tsra with lcl IFR in coastal
stratus and fog.
&&
.MARINE...
Short Term...Winds and seas are expected to remain below SCA
thresholds.
Long Term...
Winds and seas are expected to remain below small craft threshold
through the period.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
NEAR TERM...Legro
SHORT TERM...Legro
LONG TERM...Schwibs
AVIATION...Legro/Schwibs
MARINE...Legro/Schwibs
Hazardous weather outlook, Jul 20, 2:30 PM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
330 PM EDT Thu Jul 20 2017
MEZ007>009-012>014-020>022-025>028-NHZ001-002-211930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-Northern Coos-
Southern Coos-
330 PM EDT Thu Jul 20 2017
This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ018-019-023-024-NHZ003>015-211930-
Interior York-Interior Cumberland-Coastal York-Coastal Cumberland-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
330 PM EDT Thu Jul 20 2017
This Hazardous Weather Outlook is for Maine, southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Widely scattered showers and thunderstorms are possible into tonight with
the potential for heavy downpours and isolated gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat indices are expected to approach 90 on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-211930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
330 PM EDT Thu Jul 20 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 20, 3:32 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Gray ME
432 PM EDT THU JUL 20 2017
NHZ007>009-202130-
Merrimack-Belknap-Sullivan-
432 PM EDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SULLIVAN...CENTRAL
BELKNAP AND NORTHERN MERRIMACK COUNTIES...
At 432 PM EDT, a strong thunderstorm was located over New London,
moving east at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Laconia, Franklin, New London, Loudon, Gilmanton, Canterbury,
Danbury, Warner, Belmont, Gilford, Boscawen, Grantham, Andover, Hill,
Wilmot, Tilton, Sanbornton, Salisbury, Sunapee and Springfield.
This includes the following highways...
Interstate 89 between mile markers 28 and 40.
Interstate 93 between mile markers 47 and 62.
This also includes...
Mount Kearsage.
LAT...LON 4339 7211 4352 7210 4353 7131 4329 7142
TIME...MOT...LOC 2032Z 268DEG 28KT 4344 7198
Local storm report, Jul 20, 3:33 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
433 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG DOVER 43.20N 70.87W
07/20/2017 STRAFFORD NH AMATEUR RADIO
TREES DOWN ON ROUTE 9
&&
EVENT NUMBER GYX1704167
BROWNSpecial weather statement, Jul 20, 3:37 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Gray ME
437 PM EDT THU JUL 20 2017
MEZ013-014-020-021-202100-
Androscoggin-Southern Franklin-Kennebec-Southern Somerset-
437 PM EDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KENNEBEC AND
SOUTHEASTERN FRANKLIN COUNTIES...
At 437 PM EDT, a strong thunderstorm was located 7 miles east of
Livermore Falls, or 13 miles southeast of Farmington, moving east at
20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Augusta, Waterville, Oakland, Jay, Belgrade, Livermore Falls,
Manchester, Chesterville, Fayette, Rome, Mount Vernon, Vienna,
Sidney, New Sharon, Readfield and Smithfield.
This includes Interstate 95 between mile markers 110 and 120, and
between mile markers 123 and 126.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4449 7017 4464 7004 4456 6968 4430 6977
TIME...MOT...LOC 2037Z 283DEG 16KT 4449 7004
Legro
Special weather statement, Jul 20, 4:03 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Gray ME
503 PM EDT THU JUL 20 2017
MEZ014-021-202130-
Kennebec-Southern Somerset-
503 PM EDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KENNEBEC AND SOUTH
CENTRAL SOMERSET COUNTIES...
At 503 PM EDT, a strong thunderstorm was located 8 miles southwest of
Norridgewock, or 9 miles northwest of Oakland, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Waterville, Fairfield, Oakland, Skowhegan, Madison, Belgrade,
Norridgewock, Benton, Smithfield, Rome, Winslow, Mercer and Vienna.
This includes Interstate 95 between mile markers 128 and 134.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4451 6990 4457 6996 4460 6993 4464 6994
4481 6979 4458 6954
TIME...MOT...LOC 2103Z 249DEG 15KT 4461 6988
LegroSpecial weather statement, Jul 20, 4:09 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Gray ME
509 PM EDT THU JUL 20 2017
NHZ013-202145-
Interior Rockingham-
509 PM EDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ROCKINGHAM
COUNTY...
At 508 PM EDT, a strong thunderstorm was located near Salem, moving
east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Salem, Atkinson, Plaistow, and Windham.
This includes Interstate 93 between mile markers 0 and 8.
LAT...LON 4274 7125 4284 7130 4287 7066 4281 7067
4280 7079 4280 7081 4281 7082 4280 7082
4281 7084 4280 7084 4280 7085 4281 7086
4285 7103 4281 7107 4282 7113 4279 7119
4274 7118
TIME...MOT...LOC 2108Z 275DEG 31KT 4278 7114
mjcSpecial weather statement, Jul 20, 4:19 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Gray ME
519 PM EDT THU JUL 20 2017
MEZ021-202145-
Kennebec-
519 PM EDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KENNEBEC COUNTY...
At 519 PM EDT, a strong thunderstorm was located over Belgrade, or 8
miles north of Augusta, moving southeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Augusta, Waterville, Oakland, China, Belgrade, Manchester, Hallowell,
Chelsea, Windsor, Sidney, Vassalboro, Pittston, Mount Vernon,
Readfield and Winslow.
This includes Interstate 95 between mile markers 109 and 124.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4438 6949 4427 6961 4428 6964 4428 6965
4422 6967 4420 6969 4446 6998 4454 6987
4446 6945
TIME...MOT...LOC 2119Z 292DEG 20KT 4443 6983
Legro